Meds, Mind, Body & Benefits > Mental Health & HIV

WHAT ANTIDEPRESSANTS WORK OR DONT WORK WITH ATRIPLA?

(1/1)

wiser:
What antidepressants will have the least negative drug/drug interactions with the meds in Atripla?

After getting through the first 2 years of my diagnosis and treatment with Atripla, I am finding myself over the past 4 months stuck in a kind of mild to moderate depressed state. I don't think it is just a "Sustiva" side effect, as I am tolerating the meds well and they are doing their job. My feelings of malaise and depression are generated more out of my life situation than the HIV. I have been in counseling with a clinical psychologist for 4 months now and I have worked well to identify the emotional and psychological variables in my life. We have been using a Cognitive behavioral and rational emotive therapy model, and I like this. The bottom line is that Rationally assessed my life is in a good place. There are surely the typical stressers of lving with HIV, being 61 yrs old and going though that stage of development, and the day to day challenge of living with a partner whom I love. I am thinking now that I have done my best with the counseling, that it might be time to consider trying an antidepressant to see if that can complement the psychotherapy. I guess I could also consider going further with the psychotherapy and upping natural things like exercise and communicating still better with my partner. One option also is breaking up with the partner and seeing if that source of stress removed would be enough to get me more stable. A real mess of choices  huh?

My HIV doc is willing to change the Atripla but he feels that the discomfort I am describing sounds much more like anxiety than Sustiva or med side effects. And I would prefer to take my chances with dealing with the side effects and trial and error process of trying an antidepressant rather than swithching up on my HIV meds right now.

I am looking for any advice or experience from you all in terms of which antidepressants can be taken with Atripla and how antidepressants have or have not been helpful for you. Would I need to stay on an antidepressant forever or is it just for a period to get my mood more stable? The side effects of the antidepressants are scary. My sex drive has been strong through all the HIV treatment and psychotherapy, so I fear losing that to an antidepressant and ending up feeling worse rather than better. And I deal with the daily early morning grogginess of the Atripla (not bad..goes away with coffee and exercise), but I fear feeling worse with an antidepressant.

Any good links to articles on HIV meds/ and antidepressants interactions would be helpful also. I know my doctor can be helpful, but I like to do my research and homework first.

Thanks for any advice you can share.

madbrain:
My bf is on Atripla and he takes Celexa 20 mg. This is one of the anti depressants meds with the fewest side effects. We have the same physician who is an HIV specialist, and it was prescribed by him, and he checked for interactions before prescribing. I am on celexa as well at 60 mg, but I'm not on HIV meds yet. I can vouch that it works well, but you have to find the right dosage that works for you. They may start you as low as 10mg depending on your history. If it doesn't work after a month or so, don't give up and just ask your  doc to increase the dose. I was on 20mg after my diagnosis and it didn't do squat for me. But when I got up to 50mg and then 60mg I started feeling much better. I'm bipolar and I tend to need the high doses in that area, you may not need as much.

mike2002:
atripla and celexa do have interactions.  you can check on the interactions on aidsmeds.com  I believe the celexa increases the bodys metabolism and pushed the sustiva through the body quicker than intended.

wiser:
Interesting. What are the positive effects you have found with the Celexa? More alert, more energetic, more assertive, more stable with mood? What about the sexual side effects?

Navigation

[0] Message Index

Go to full version